Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Columbia, SC

September 28, 2004Chesterfield County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 28, 2004, 12:40 AM EDT for Chesterfield County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 12:40 AM EDT (04:40 UTC)
Expired
Sep 28, 2004, 4:00 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 280446
FFWCAE
SCC025-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1240 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 AM EDT

* AT 1240 AM EDT RADAR INDICATED 3 TO 5 INCHES OF RAIN HAVE 
  OCCURRED IN   PARTS OF WESTERN CHESTERFIELD COUNTY. THIS IS 
  THE AREA FROM THE LANCASTER-CHESTERFIELD COUNTY EASTWARD INTO 
  THE PAGELAND AND JEFFERSON AREA. ADDITIONAL RAINFALL
  AMOUNTS OF 1 TO 3 INCHES ARE LIKELY BEFORE 200 AM.

DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE
WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3446 8032 3439 8027 3451 8007 3482 8030
      3481 8054

$$

RJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:14 PM EDT, 8 hours 26 minutes earlier.

Area forecast discussion, Sep 27, 4:14 PM EDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004

.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.

JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.

&&

.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  83  65  80 / 100  50  10  10
AUGUSTA      70  84  63  81 / 100  50  10  10
SUMTER       70  83  66  80 / 100  60  10  10
ORANGEBURG   70  84  66  81 / 100  50  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
     TORNADO WATCH FOR THE CENTRAL AND NORTHERN
     MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&

77/77
Hazardous weather outlook, Sep 27, 5:35 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

RCC

In the hours before

Local storm report, Sep 27, 8:59 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     9 NNW NEWBERRY          34.40N 81.67W
09/27/2004                   NEWBERRY           SC   DEPT OF HIGHWAYS

            NUMEROUS REPORTS OF TREES DOWN ACROSS NEWBERRY
            COUNTY...ALONG JALAPA RD...INDIAN CREEK RD...AND BETH
            EDEN RD. CALLS CAME IN FROM 6 TO 7 PM...EVENTS MAY HAVE
            HAPPENED EARLIER. REPORTED BY STATE DOT OFFICE IN
            NEWBERRY.

&&

DCM
Local storm report, Sep 27, 9:47 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     20 W ORANGEBURG         33.49N 81.21W
09/27/2004                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES DOWN NEAR SPRINGFIELD ON SC 4. TREES DOWN ON US HWY
            321 BETWEEN NEESES AND NORWAY. REPORTED BY SCHP.

0944 PM     FLOOD            DENMARK                 33.32N 81.14W
09/27/2004                   BAMBERG            SC   LAW ENFORCEMENT

            HIGHWAY 301 IN DENMARK CLOSED DUE TO FLOODING. REPORTED
            BY SCHP.

0944 PM     FLOOD            ORANGEBURG              33.49N 80.87W
09/27/2004                   ORANGEBURG         SC   AIRPLANE PILOT

            WOODBINE ST IN ORANGEBURG CLOSED DUE TO FLOODING.
            REPORTED BY SCHP.

&&

DCM
Local storm report, Sep 27, 9:50 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
950 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 PM     FLOOD            ORANGEBURG              33.49N 80.87W
09/27/2004                   ORANGEBURG         SC   LAW ENFORCEMENT

            WOODBINE ST IN ORANGEBURG CLOSED DUE TO FLOODING.
            REPORTED BY SCHP.

&&

DCM
Local storm report, Sep 27, 10:06 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1006 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     15 NW COLUMBIA          34.19N 81.07W
09/27/2004                   RICHLAND           SC   COUNTY OFFICIAL

            TREES DOWN IN BALLENTINE. REPORTED BY RICHLAND EOC.

0830 PM     TSTM WND DMG     3 E COLUMBIA            34.04N 80.83W
09/27/2004                   RICHLAND           SC   COUNTY OFFICIAL

            TREES DOWN ON CEDARWOOD AND SAGEWOOD. REPORTED BY
            RICHLAND EOC.

0844 PM     TSTM WND DMG     6 NE COLUMBIA           34.10N 80.81W
09/27/2004                   RICHLAND           SC   COUNTY OFFICIAL

            TREE DOWN ON HOUSE IN ARCADIA SPRINGS. REPORTED BY
            RICHLAND EOC.

&&

DCM
Local storm report, Sep 27, 10:16 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1016 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            AIKEN                   33.54N 81.73W
09/27/2004                   AIKEN              SC   COUNTY OFFICIAL

            6 INCHES OF WATER ON THE BOTTOM FLOOR OF AIKEN REGIONAL
            HOSPITAL. REPORTED BY AIKEN EOC.

&&

DCM
Local storm report, Sep 27, 11:34 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          4 NNW RIDGEWAY          34.36N 80.99W
09/27/2004                   FAIRFIELD          SC   COUNTY OFFICIAL

            *** 13 INJ *** APPARENT TORNADO DAMAGED AT LEAST 7
            STRUCTURES. 25 TO 30 PEOPLE DISPLACED. 13 PEOPLE WERE
            TRANSPORTED TO A HOSPITAL. 2 RECEIVED CRITICAL INJURIES.
            SAND DOLLAR RD AND SCOUT LANE.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:13 PM EDTSevere Thunderstorm WarningCAERichland32 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.